Virginia, 2017Flash Flooding and Flooding in Virginia, July 5, 2017
July 5, 2017 · NWS LWX · 7 events in 2 counties and zones
A cold front stalled out across the Mid-Atlantic region and showers developed across the region. High moisture content and slow storm motion led to high rainfall rates and flooding especially across the Central Foothills of Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stalled out across the Mid-Atlantic region and showers developed across the region. High moisture content and slow storm motion led to high rainfall rates and flooding especially across the Central Foothills of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 9:49 AM EST, 9 minutes earlier.
Area forecast discussion, Jul 5, 9:49 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1049 AM EDT Wed Jul 5 2017
.SYNOPSIS...
A weak frontal boundary will persist in hte Mid Atlantic through
Thursday. Low pressure crosses the area Thursday and Friday. A
cold front passes through the region Saturday. High pressure
will build into the Mid-Atlantic behind the front over the
weekend.
&&
.NEAR TERM /TODAY/...
We have issued a flood watch east of the Blue Ridge based on
what we're seeing on radar in Greene County - very heavy
rainfall which isn't moving. We called Greene but no reports of
flooding yet. Still, it continues to rain hard there.
Low level wind profiles and morning IAD sounding really tell
the story - very moist column with PWAT of 1.89" and light wind
field up to 15K feet, with the lowest 5K feet seeing flow out of
the east. High pressure is centered over ME with a stationary
boundary across the Mid Atlantic. Visible satellite shows
extensive cloud cover along with the boundary, and radar shows
slow moving cells which are capable of producing very heavy
rainfall. We've already had a couple of those this morning in
northern Albe and Greene Counties, but these have been over
small enough areas that we have not had to consider issuing any
kind of flood warnings. This will remain the primary concern
today. The extensive cloud cover may help to keep cells from
growing tall enough to really put down extreme amounts of rain
in a short time. We may issue a flood watch to be on the safe
side.
High temperatures today in the low 80s.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
Complex forecast continues tonight through Friday as quasi-
stationary boundary remains just to our S/SW and a multitude of sfc
lows and pieces of shortwave energy impact the area. Guidance
continues to lack solid consensus with regard to the spatiotemporal
timing/intensity of features. However, quality deep-layer moisture
will remain over the area...allowing unsettled weather to
continue.
Front lifts back north closer to the area tonight through Thursday
with low pressure developing along it. Heavy rain chances will
accompany the low as it traverse nearby the area...with hydro
concerns perhaps increasing through time as soils moisten.
While there is some severe potential Thursday mainly due to water
loading effects in a moist atmosphere...relatively weak deep-layer
shear should hinder storm organization and keep threats localized.
Hence, SPCs Day 2 Marginal Risk. Additionally, while flash flooding
is possible in the short term...variability in forecasts coupled
with the current dry antecedent conditions precludes confidence in
where/when/if flooding will occur. Clearly, we will continue to
revisit this as the forecast continues to unfold through time.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Model spread continues to plague the extended forecast. There are
two time periods where the differences are most noticeable--
Saturday and Monday-Tuesday.
On Saturday, a cold front will be crossing the area. That much is in
agreement. The issues revolve around if there will be showers or
thunderstorms coincident with the front. Since there should be west
or northwest flow due to pre-frontal troffing, will lean more toward
the dry side (GFS). Frontal progress won't be all that quick,
meaning that the bulk of precip will slide eastward along the
baroclinic zone Saturday afternoon-night. (Euro is slower in that
regard.)
Sunday will be most clear cut day to forecast...that is, as it
stands now. High pressure will be cresting overhead.
A cold front drops southeast toward the area Monday into Tuesday.
The ECMWF is a little quicker with the front, and its moisture
return is much more prolific, resulting in a considerably wetter
solution than the GFS. Given the uncertainties up to this point, do
not really wish to take a side yet. Will forecast a compromise
solution (tempered a little) with the caveat that this forecast
likely to change.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Extensive cloud cover to continue throughout the day with MVFR
the primary condition. Shower and thunderstorm chances continue
through Friday as frontal boundary remains near the area.
VFR likely this weekend.
&&
.MARINE...
Relatively light winds expected over the waters through
Thursday...though, showers and thunderstorms are possible (mainly
late tonight into Friday). Winds could increase to SCA
Friday...though confidence remains low.
Small Craft Advisory conditions likely Saturday in the wake of a
cold front. No flags expected Sunday under building high pressure.
&&
.TIDES/COASTAL FLOODING...
Light onshore flow persists into Thursday before turning southerly
through Friday. This will allow anomalies to increase...with water
levels at sensitive sites (Annapolis, Straits, DC) coming close to
minor flooding thresholds at times of high tide (perhaps as early as
tonight...though more likely Thursday night).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flood Watch until 8 PM EDT this evening for VAZ036>040-050-051.
WV...None.
MARINE...None.
&&
UPDATE..WOODY!/DFH
Hazardous weather outlook, Jul 5, 4:21 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
521 AM EDT Wed Jul 5 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
521 AM EDT Wed Jul 5 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-060930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
521 AM EDT Wed Jul 5 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Slow moving thunderstorms capable of producing heavy rain are
likely this afternoon and evening. Isolated flash flooding is
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Slow moving thunderstorms capable of producing heavy rain will be
possible Thursday and Thursday night. These showers and storms may
lead to isolated flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
HTS
Flash Flood, Greene
- When
- July 5, 9:58 AM EST to 12:29 PM EST
- Where
- Greene County, 2.47 mi NNW of Standardsville to 2.44 mi NNW of Standardsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.333, -78.447
The bridge on Route 637 over South River was underwater.
Flash Flood, Greene
- When
- July 5, 10:40 AM EST to 12:29 PM EST
- Where
- Greene County, 0.77 mi E of Geer
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.300, -78.486
Mutton Hollow Road was closed due to high water near Dyke Road.
Flash Flood, Greene
- When
- July 5, 11:37 AM EST to 12:30 PM EST
- Where
- Greene County, 1.56 mi SSE of Ruckersville to 2.29 mi SSE of Ruckersville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.209, -78.361
Preddy Creek was out of its banks leading to water flowing across Preddy Creek Road near Walnut Way. Carpenters Mill Road was also closed due to high water near Matthew Mill Road.
Flash Flood, Greene
- When
- July 5, 12:00 PM EST to 12:30 PM EST
- Where
- Greene County, 1.75 mi W of Quinque to 1.74 mi W of Quinque
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.252, -78.432
Goldenrod Road was closed due to high water near East Daffodil Road.
Flash Flood, Albemarle
- When
- July 5, 12:00 PM EST to 1:00 PM EST
- Where
- Albemarle County, 1.56 mi N of Advance Mills to 1.52 mi N of Advance Mills
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.203, -78.451
Durrett Ridge Road flooded and closed due to Swift Run being out of its banks.
Flood, Greene
- When
- July 5, 12:50 PM EST to 3:00 PM EST
- Where
- Greene County, 3.05 mi E of Standardsville to 3.26 mi ESE of Standardsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.292, -78.375
Dundee Road closed due to flooding of South River over the roadway.
Flood, Greene
- When
- July 5, 12:50 PM EST to 3:00 PM EST
- Where
- Greene County, 3.41 mi SW of Quinque to 3.17 mi SW of Quinque
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.220, -78.450
Welsh Run Road was flooded and closed due to overbank flooding of Welsh Run.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Tennessee, July 5, 2017$765,000 · EF1 · 2 events
- Damaging Winds in North Carolina, July 5, 2017$165,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 5, 20171.75 in hail · 34 events
- Damaging Wind in Virginia, July 5, 2017$25,000 · 50 kt wind · 1 event
- Damaging Winds in Florida, July 5, 20172 injured · $11,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20171.75 in hail · 18 events
- Lightning Strike in Minnesota, July 5, 2017$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20171.75 in hail · 14 events
- Damaging Winds in Tennessee, July 5, 2017$3,000 · 78 kt wind · 13 events
- Damaging Winds in South Carolina, July 5, 2017$16,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Iowa, July 5, 2017$11,000 · 1 in hail · 8 events
- Tornado and Damaging Wind in Tennessee, July 5, 2017$14,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709865, 709866, 709871, 709872, 713188, 713186, 713187.